MAUDE Adverse Event Report: ETHICON INC. SFXSYM PDS+ UNI VIO 18IN 1 SA CTB-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSYM PDS+ UNI VIO 18IN 1 SA CTB-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1A301
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Wound Dehiscence (1154)
Date of Event 08/31/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty (tka) on an (b)(6) 2025 and a barbed suture was used on the fascia.Five days after surgery, when the patient was changed position in the hospital room, the knee felt uncomfortable and had it examined, it was found that the suture was broken at the ward, so re-operation was performed on (b)(6) 2025.During the reoperation, the wound was incised and the fascia and dermis were sutured again to complete the procedure.The patient's condition is currently stable and progressing without any particular problems.The doctor opines that the cause was not the sutures, but that the fascia was sutured in extension rather than flexed.No sample will be returned.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: the suture breakage occurred on the 5th day after surgery.During the reoperation, the wound was incised and the fascia and dermis were sutured again to complete the procedure.The patient's current condition is progressing without any particular problems.The doctor believes that the cause is not the suture itself, but rather the procedure itself (because the knee was sutured in an extended position, not in a flexed position).Total knee arthroplasty (tka) was performed, and the fascia was sutured with 1a301 on august 26th.Five days after surgery, when the patient was changed position in the hospital room, the knee felt uncomfortable and had it examined, it was found that the suture was broken, so re-operation was performed on september 2nd.The wound was incised and the fascia and dermis were sutured again during re-operation.The patient's condition is currently stable.The doctor believes that the cause was not the sutures, but that the fascia was sutured in extension rather than flexed.There had been no problems when it was sutured in a flexed position at the previous hospital.The hospital's policy is standardized suturing in extended position.The patient is 66-year-old, and has no medical history.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent.Please provide the patient's demographic information including gender, weight, bmi at the time of index procedure.Date of index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? what instruments were used in this procedure to handle the suture? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? what tissue dehisced? what was the tissue condition (normal, thin, calcified, fragile, diseased)? where was the break on the stratafix noted (termination, middle, end)? please describe and provide details of the post-op activity regimen.Were there any patient stress factors that precipitated this event? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the patient's current status? lot number?.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: please provide the patient's demographic information including gender, weight, bmi at the time of index procedure - gender unknown; weight and bmi unknown; age 66 years.Date of index surgical procedure? (b)(6) 2025.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open approach.What instruments were used in this procedure to handle the suture? unknown.When beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? yes after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? yes did the surgeon then proceed with wound closure in the opposite direction of the first pass? yes.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? yes.Were two reverse stitches performed across the incision prior to closure? yes.What tissue dehisced? fascia.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal.Where was the break on the stratafix noted (termination, middle, end)? unknown.Please describe and provide details of the post-op activity regimen.- standard post-operative care; patient was in the ward and underwent position change on post-op day 5 when the issue occurred.Were there any patient stress factors that precipitated this event? position change in bed on post-op day 5.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no suture anomaly was reported; surgeon believes the cause was related to technique (suturing in extension rather than flexion).Other relevant patient history/concomitant medications? no significant medical history reported.What is the patient's current status? patient is stable after re-operation.Lot number? unk.I certify that all information that are known/available has been disclosed.

Brand Name
SFXSYM PDS+ UNI VIO 18IN 1 SA CTB-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23717645
Report Number2210968-2025-13604
Device Sequence Number12973130
Product Code NEW
UDI-Device Identifier10705031227712
UDI-Public10705031227712
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K141776
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXPP1A301
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2025
Supplement Date Received by Manufacturer12/18/2025
Initial Report FDA Received Date12/04/2025
Supplement Report FDA Received Date01/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexUnknown